MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 30MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 30MM; PLATE, FIXATION, BONE
Model Number 71103230S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
 
Event or Problem Description
It was reported that during a medial epicondyle on a distal humerus, when inserting the 3.0mm cannulated screw 30mm, it was noticed the fracture had displaced so it backed the screw out.The tip was also broken off.Tip of screw was left inside patient's bone.The procedure was resumed, after a non-significant delay, with a s+n back-up device.No other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the subject device was not delivered to the address indicated; therefore, it was not made available to the designated complaint unit and thus a physical product evaluation could not be performed.However, the photographs were reviewed, and revealed that the tip of the screw fractured.The device shows signs of use.The clinical/medical investigation concluded that, a review of the provided fluoroscopic images confirms the reported event, but does not provide a clinical root cause of the breakage.The cannulated screws are implantable devices that are made of 316l stainless steel.Since the broken pieces are retained in the patient¿s bone, the potential for micro-motion and/or migration is unlikely.The patient impact beyond the non-significant surgical delay cannot be determined.However, it was reported the surgery was completed with a back-up device without further complications.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices revealed that cracking and fracture of the implant components can occur.With repeated stress in patients with delayed healing or nonunion, the appliance will inevitably bend, break or pull out of bone.Also, the correct selection of device components is extremely important.The appropriate type and size should be selected for the patient.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both, this has been identified as adverse effects and warnings.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with material specification, the quality and manufacture of special quality stainless steel cannulated bar shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique or excessive forces.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H11 ¿ corrected data.B2- outcomes attributed to adverse event.E1- initial reporter name and address.G2- report source.H6- evaluation codes.

Brand Name
3.0MM CANNULATED SCREW 30MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17321272
Report Number1020279-2023-01446
Device Sequence Number17764473
Product Code HRS
UDI-Device Identifier03596010623942
UDI-Public03596010623942
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K210837
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71103230S
Device Catalogue Number71103230S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2023
Supplement Date Received by Manufacturer08/30/2023
Initial Report FDA Received Date07/13/2023
Supplement Report FDA Received Date09/01/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age12 YR
Patient SexMale